Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 234, NWS Jackson, MS

July 4, 2002Leake County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 4, 2002, 1:56 PM CDT for Leake County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2002, 1:56 PM CDT (18:56 UTC)
Expired
Jul 4, 2002, 2:25 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Leake County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1761 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WUUS54 KJAN 041856
SVRJAN
MSC079-041925-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
156 PM CDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEAKE COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 225 PM CDT

* AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER REDWATER...OR ABOUT 3 MILES NORTH OF
  CARTHAGE...MOVING SOUTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR CARTHAGE AT 200 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3278 8939 3290 8955 3282 8972 3260 8969
          3260 8950

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:00 PM CDT, 56 minutes earlier.

Area forecast discussion, Jul 4, 1:00 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
100 PM CDT THU JUL 04 2002

HAVE ISSUED AN UPDATE...MAINLY TO INCREASE POPS EAST OF I-55 AND
SOUTH OF I-20 TO LIKELY. HAVE ALSO TWEAKED TEMPS SLIGHTLY...MAINLY
TO FOLLOW CLOUD AND PRECIP TRENDS.

TWO CLUSTERS OF STORMS HAVE BEEN THE THE MAIN FOCUS. AS WE GET INTO
THE AFTERNOON HOURS...THE PROPAGATION OF THE NORTHERN CLUSTER WILL
CAUSE THE MOST PROBLEMS. THIS CLUSTER WILL SLOWLY MOVE SOUTH...AND
ITS BOUNDARIES WILL INTERACT WITH ISOLATED OR INDIVIDUAL
STORMS...THAT WILL ALLOW FOR SHOWERS AND THUNDERSTORMS ACROSS MOST
OF THE AREA. GOOD INSTABILITY EXISTS OVER MOST OF THE FORECAST
AREA...WITH THE BEST LAPSE RATES GENERALLY EAST OF I-55. WITH THIS
SAID...ISOLATED SEVERE STORMS WILL BE POSSIBLE...MAINLY IN THE FORM
OF DAMAGING WIND GUSTS. UPDATES ALREADY OUT.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36

In the hours before

Special weather statement, Jul 4, 11:30 AM CDT, 2 hours 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1130 AM CDT THU JUL 04 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...OVER
THE ENTIRE REGION. WITH ANY OF THESE SCATTERED THUNDERSTORMS...A
FEW MAY BECOME SEVERE. THE STRONGEST STORMS WILL CAPABLE OF
PRODUCING DAMAGING WIND GUSTS BETWEEN 50 AND 60 MPH.

DAYTIME HEATING IS CONTRIBUTING TO STRONG INSTABILITY OVER MOST
THE REGION. THIS STRONG INSTABILITY...COMBINED WITH A VERY MOIST
AIR MASS...WILL ALLOW FOR THE DEVELOPMENT OF STRONG AND POSSIBLY
SEVERE THUNDERSTORMS. THE MOST FAVORABLE AREA FOR THE STRONGEST
STORMS WILL BE ALONG AND EAST OF INTERSTATE 55...AND BE MOST
ACTIVE BETWEEN 1 AND 6 PM. AS THE SUN SETS...HEATING WILL BE LOST
AND STORM ACTIVITY WILL BEGIN TO DIMINISH BY 9 PM.

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM
SPOTTERS...MAY BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.